parenting

activities

events

family fun

Culinary Delights

Home » Health & Personal Development

Overprescribed Antibiotics Could Lead to C-diff

Submitted by on October 4, 2014 – 3:15 pmNo Comment

Overprescribed Antibiotics Could Lead to C-diff

Hospital Council Foundation Initiates Antibiotics Education Push

Coinciding with Talk About Prescriptions Month; area healthcare organizations are on a mission to encourage patients and providers in North Texas to discuss appropriate use of antibiotics to limit C-diff incidences

The Dallas-Fort Worth Hospital Council Foundation, which unites North Texas hospital and industry leaders to advance quality healthcare in the region, has initiated an antibiotics education push as part of its recently-launched public awareness campaign about “C-diff,” a type of acute diarrhea caused by the Clostridium difficile bacteria. The bacterial infection, which is linked to 20,000 deaths in the United States every year, is prevalent among medical care recipients who are overprescribed or take unneeded antibiotics.

According to the U.S. Centers for Disease Control and Prevention, 50% of antibiotics are given out unnecessarily, contributing to a 400% increase in C-diff-related deaths since 2000. In North Texas alone, 1 in 5 people is a possible carrier of the C-diff germ, which is spread via fecal contamination and has symptoms that include abdominal pain or tenderness, cramping, fever, loss of appetite, nausea, and especially watery diarrhea throughout the day and for consecutive days.

“October is Talk About Prescriptions Month, a timely opportunity for healthcare providers and patients to have open, honest conversations about antibiotics usage,” DFW Hospital Council Foundation President Kristin Jenkins, JD, FACHE, said, “When a person takes antibiotics, good germs that protect against infection may be destroyed, thus contributing to the rise in C-diff cases. Our goal is to educate and encourage the medical community and the general public to be more judicious in using antibiotics so, in turn, we can collectively help minimize the risk of C-diff and other infections.”

C-diff is the leading cause of infectious diarrhea in hospitalized patients, risk of exposure to which is increased by use of broad-spectrum antibiotics and among those with serious underlying health or immune-compromised conditions.

For patients, the DFW Hospital Council Foundation recommends:

  • Take antibiotics, which can be lifesaving medicines, only as prescribed by your doctor.
  • Tell your doctor if you have been on antibiotics and get diarrhea within a few months.
  • Wash your hands thoroughly after using the bathroom.

For doctors and nurses, the DFW Hospital Council Foundation suggests:

  • Prescribe antibiotics carefully. Once bacterial test results are available, check whether the prescribed antibiotics are correct and necessary.
  • Wash your hands with soap and water after seeing each patient.

For more information about antibiotics usage and C-diff prevention tips, visit StopCDiffNow.org. To learn more about the DFW Hospital Council Foundation, its mission and members, visit dfwhcfoundation.org.

Leave a comment!

Add your comment below, or trackback from your own site. You can also subscribe to these comments via RSS.

Be nice. Keep it clean. Stay on topic. No spam.

You can use these tags:
<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

This is a Gravatar-enabled weblog. To get your own globally-recognized-avatar, please register at Gravatar.